Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2003, 5:44 PM EDT for Washington County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 5:44 PM EDT (21:44 UTC)
- Expired
- May 9, 2003, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Washington County, OH
The radar
The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
620 WUUS51 KRLX 092144 SVRRLX OHC167-092215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 542 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN SOUTHEAST OHIO... * UNTIL 615 PM EDT... * AT 538 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF AMESVILLE...OR ABOUT 7 MILES SOUTH OF CHESTERHILL...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE FLEMING AND MARIETTA. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3947 8176 3935 8187 3924 8171 3937 8154 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 9, 3:35 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 335 PM EDT FRI MAY 9 2003 TONIGHT AND SATURDAY... WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS. ACTIVITY STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS. THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64. FOG ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE. SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM THE SOUTHWEST FROM MID-MORNING ON. SO INCREASED POPS TO LIKELY OVER ALL AREAS. PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN LINE SATURDAY. 3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY. OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED. SATURDAY NIGHT THROUGH MONDAY NIGHT... COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE LOW TRACKS ACROSS THE UPPER GREAT LAKES. RESIDUAL CLOUDINESS AND SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN TIER OF COUNTIES. TUESDAY THROUGH FRIDAY... BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS TUESDAY. HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN VALLEYS. MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH LOW CHANCE POPS. MORE OR LESS ON OR CLOSE TO MOS. .RLX... WV...FLOOD WATCH FOR SATURDAY FOR ZONES WVZ009>011...WVZ019>020...WVZ029>032...WVZ039>040...WVZ047. VA...NONE. KY...NONE. OH...FLOOD WATCH FOR SATURDAY FOR ZONES OHZ066>067...OHZ075>076. 99/DB/TRM ******************************************************************** 1015 AM EDT FRI MAY 9 2003 WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS. LINE WILL CONTINUE TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO LIKELY ACROSS ENTIRE NORTHERN SECTION. TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO. WORRIED OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND INTERACT WITH SW WINDS IN WARM SECTOR. GIVEN MODERATE INSTABILITY PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS PWATS INCREASE TO 1.8 INCHES. OTHERWISE REST UNCHANGED. 99 ******************************************************************** 330 AM EDT FRI MAY 9 2003 TODAY THROUGH SATURDAY.... MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM FRONT THIS MORNING. GFS HAS A PRETTY GOOD HANDLE ON IT AND IT SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG IT. CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND GUIDANCE. SATURDAY NIGHT ON... VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY. WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES. OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A LITTLE BELOW NORMAL. JS/JV ******************************************************************** 937 PM EDT THU MAY 8 2003 FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE APPROACHING WARM FRONT. 18Z GFS SEEMS TO HAVE THE BEST HANDLE ON THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING WISE SEEM TO BE IN THE BALL PARK. WHILE AT THIS TIME DO NOT EXPECT ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED BY THUNDER AND LIGHTNING ARE POSSIBLE. TO THE NORTH...HAVE INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST TOWARD SUNRISE. NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK THE BEST CHANCE WILL BE FROM 12Z ONWARD. ALSO INCREASED CLOUDS ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW ALOFT. OTHERWISE...FORECAST UNCHANGED. ********************************************************************
Hazardous weather outlook, May 9, 4:17 PM EDT, 1 hour 27 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100217- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER. * FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 9, 1:48 PM EDT, 3 hours 56 minutes before
091815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 148 PM EDT FRI MAY 9 2003 AT 146 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...4 MILES WEST OF BABCOCK STATE PARK...MOVING EAST AT 40 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORM. UNTIL IT EXITS FAYETTE COUNTY BY 215 PM. THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AS THE STORM IS BELOW SEVERE LIMITS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. .END / TRM
Local storm report, May 9, 1:51 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
151 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
119 PM BOOMER WV .50 INCH HAIL
05/09/03 FAYETTE EVENT OCCURRED BETWEEN
104 PM AND 119 PM
123 PM KIMBERLY WV .50 INCH HAIL
05/09/03 FAYETTE EVENT OCCURRED BETWEEN
108 PM AND 123 PM
137 PM KIMBERLY WV .50 INCH HAIL
05/09/03 FAYETTE EVENT OCCURRED BETWEEN
122 PM AND 137 PMLocal storm report, May 9, 5:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
530 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM JACKSONVILLE OH PEA SIZE HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
505 PM AND 520 PM
524 PM GLOUSTER OH .50 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
509 PM AND 524 PM
526 PM JACKSONVILLE OH .75 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
511 PM AND 526 PMLocal storm report, May 9, 5:34 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
534 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
531 PM NELSONVILLE OH WIND DAMAGE
05/09/03 ATHENS EVENT OCCURRED BETWEEN
516 PM AND 531 PM
LARGE BRANCHES BROKEN.Local storm report, May 9, 5:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
539 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
533 PM GLOUSTER OH .75 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
518 PM AND 533 PM
535 PM NELSONVILLE OH .50 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
520 PM AND 535 PM
537 PM NELSONVILLE OH 1.00 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
522 PM AND 537 PMLocal storm report, May 9, 5:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
543 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
540 PM NELSONVILLE OH 1.00 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
525 PM AND 540 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 32 min |
| May 9, 6:58 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.